Hail, Marshall
- When
- June 21, 10:04 AM CST to 10:06 AM CST
- Where
- Marshall County, 0.53 mi W of Bremen
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.900, -96.790
On the morning of the 21st a line of thunderstorms moved through northeast KS. Some of these storms were able to produce large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the morning of the 21st a line of thunderstorms moved through northeast KS. Some of these storms were able to produce large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 21, 6:17 AM CST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 717 AM CDT Sun Jun 21 2015 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 327 AM CDT SUN JUN 21 2015 A broad upper level ridge extends east from the southwestern US, across the southern plains and east to the southeast US. The main mid and upper level jet continues to be nearly zonal across the northern and central plains. At the surface a weak cold front extended across the northern counties of the CWA, then west-southwest into central and western KS. This boundary should remain nearly stationary this morning unless elevated storms develop and produce outflow to push it south. A few low amplitude troughs were embedded within the zonal flow across the central plains. One H5 trough was moving east across southeast SD and eastern NE. This trough may amplify a bit as it moves east into IA and WI through the day. This will cause the upper flow to become west-northwest with the southern edge of the mid and upper level jet sagging south across extreme northern KS and northern MO. The second low amplitude H5 trough was located across NE and will dig east-southeast into southeast NE and northwest MO late this afternoon. The HRRR/ARW/NMM show a complex of storms developing across western NE and moving southeast across the CWA after 12Z. This complex will be elevated storms and should not be severe. However, I have my doubt that these model solutions are accurate since the only area of elevated convection is much farther north across southwest SD and northern NE. An early area of thunderstorms that had been moving east-southeast across central NE has dissipated into an area of light showers and will remain north of the CWA. Farther northeast, stronger isentropic lift over a weak cold front/outflow boundary has caused elevated thunderstorms to develop across northern MO through the night. At this time I will be leaning more towards the 6Z NAM that keeps most of the elevated thunderstorms north and northeast of the CWA this morning. I kept slight chance pops a bit farther south across the northern and northeast counties, in case some the meso-scale models turn out to be accurate with the more southerly forecast for elevated storms to develop during the mid morning hours. Any elevated storms across the northeast counties should push northeast into MO after 18Z. This afternoon the weak boundary will slowly push northeast to the NE border. The weak H5 trough across western NE this morning will move east-southeast into southeast NE and northwest MO by 00Z SUN. Ascent ahead of this trough may cool 700mb temps enough for isolated thunderstorms to develop across northwest MO. These storms may back build west along the boundary into northeast KS. As the H5 trough digs southeast into north central MO any isolated to scattered storms should move east of the CWA after 00Z. If surface based storms develop late this afternoon across northeast KS they could be strong to severe. 0-6km effective shear will increase to 40 to 45 KTS with 5,000 J/KG of MLCAPE. Thus any organized updraft with mid-level rotation could produce large hail despite the warm temperatures aloft. Damaging winds and brief heavy rainfall will also be possible with any surface based thunderstorms late this afternoon. Highs Today should reach the lower to mid 90s across the CWA. The northeast counties may be slightly cooler. Heat indices will only rise to the upper 90s to around 101 degrees. Tonight skies will become mostly clear. Overnight lows will drop into the lower to mid 70s. .LONG TERM...(Monday through Saturday) Issued at 327 AM CDT SUN JUN 21 2015 Winds ramp up through Monday morning in strong late-June pressure gradient and deep mixing. Dew points will be the main challenge and thus their impact in apparent temps as front enters northern areas in the afternoon. There is fairly good agreement with lower level moisture depth to keep dewpoints in the mid 60s to near 70 for heat index values peaking around 105, but with specifics of this and front timing still uncertain am not confident enough in an Advisory at this point. Warm mid levels should keep afternoon to early evening front-forced precip in check, but moisture pooling along and behind the front aloft and front mixing back north brings at least small precip potential to northern areas later Monday night through Tuesday evening. High temperatures Tuesday could vary considerably from north to south with boundary and potential precip. Have about 10 degrees from central to northern areas at this point with southern areas possibly seeing apparent temps around 102. Precipitation chances begin to increase from north to south Wednesday night into Friday with zonal upper flow becoming more northwest and front sinking south through eastern Kansas. Temps Wednesday will likely bring heat indices back to around 100 with steady moderation occuring into the weekend. Details in shortwave specifics brings some decrease in PoPs Friday night and Saturday to near-normal late-June values. && .AVIATION...(For the 12Z TAFs through 12Z Monday Morning) Issued at 645 AM CDT SUN JUN 21 2015 Expect VFR conditions through the next 24 hours. South-southwest winds will increase this afternoon to 10 KTS to 14 KTS with gusts of 18 KTS to 22 KTS. Isolated thunderstorms should remain north. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...65 AVIATION...Gargan
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 506 AM CDT SUN JUN 21 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-221015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 506 AM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS MORNING NORTHEAST OF A LINE FROM CONCORDIA TO LAWRENCE...AND THIS AFTERNOON AND THIS EVENING NORTHEAST OF A LINE FROM SENECA TO LAWRENCE. ANY STORM THAT FORMS THIS AFTERNOON AND THIS EVENING COULD BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS AND HAIL AROUND AN INCH IN DIAMETER. MINOR FLOODING OF THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST TO PERSIST THROUGH THE MIDDLE OF NEXT WEEK. SEE THE LATEST FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AFTERNOON HEAT INDEX VALUES AROUND 105 ARE POSSIBLE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT SUN JUN 21 2015
KSZ011-012-211600-
BROWN-NEMAHA-
1017 AM CDT SUN JUN 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEMAHA AND SOUTHWESTERN
BROWN COUNTIES...
THROUGH 1100 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF CENTRAL NEMAHA AND SOUTHWESTERN BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE WOODLAWN.
&&
LAT...LON 3965 9569 3965 9571 3969 9612 3979 9618
3980 9570
TIME...MOT...LOC 1516Z 270DEG 23KT 3974 9605
BOWENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1043 AM CDT SUN JUN 21 2015 KSZ012-211615- BROWN- 1043 AM CDT SUN JUN 21 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN COUNTY... THROUGH 1115 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS PORTIONS OF SOUTHERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HORTON...WILLIS AND EVEREST. && LAT...LON 3981 9535 3965 9534 3965 9573 3982 9574 TIME...MOT...LOC 1543Z 278DEG 20KT 3973 9558 BOWEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 AM CDT SUN JUN 21 2015
KSZ009-010-211630-
MARSHALL-WASHINGTON-
1056 AM CDT SUN JUN 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN WASHINGTON COUNTIES...
THROUGH 1130 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS AROUND 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BREMEN AND OKETO.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9648 4000 9647 3984 9651 3993 9697
4001 9695
TIME...MOT...LOC 1556Z 280DEG 20KT 4000 9684
BOWENThe Topeka radar (KTWX), 111 km away, was scanning. The volume nearest the first event began at 16:05 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577944, 577945, 577946, 577947, 577948, 577949, 577950, 577951, 577952, 577953.